Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Paducah, KY

March 29, 2002Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 1:07 PM CST for Spencer County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 1:07 PM CST (19:07 UTC)
Expired
Mar 29, 2002, 1:45 PM CST
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Spencer County, IN

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:20 PM CSTThunderstorm Wind 55 ESt Meinrad, INAt St. Meinrad, the roof was blown off a turkey house, and some farm buildings were damaged. Trees were blown down in Santa Claus, and the tops were broken off street lights.
Mar 29, 1:21 PM CSTHail 0.88Dale, INNickel size hail was reported in Dale. Dime size hail fell at Gentryville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 291907
SVRPAH
INC147-291945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA

* UNTIL 145 PM CST

* AT 106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF DALE...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE SANTA CLAUS

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. THIS STORM HAS A 
HISTORY OF PRODUCING LARGE HAIL...AN INCH AND A HALF IN DIAMETER AT 
LYNNVILLE INDIANA. DAMAGING WINDS ARE ALSO EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3802 8718 3799 8720 3797 8688 3801 8678
          3810 8678 3814 8681 3819 8680 3820 8702
          3813 8702 3811 8709

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:41 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 29, 12:41 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI MAR 29 2002

PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING
ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS
WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM
LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED
ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS
SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG.

NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL
MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST
MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH
STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR
DEPARTING FRONT SE SECTIONS.

MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED
MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN
BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED
ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN
SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT
MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN
MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER
DEPENDING ON WHERE THE GROUPING IS.

NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL
DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED
CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD
AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE
ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE
SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS
VALLEY.

NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD
UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME
TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE
RIDGING COMES IN BEHIND IT.

NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS
LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN
CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT
NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL
GUIDANCE GENERALLY IN AGREEMENT.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Mar 29, 11:19 AM CST, 1 hour 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CST FRI MAR 29 2002

...SEVERE THUNDERSTORM WATCH NUMBER 45 CONTINUES THROUGH 100 PM FOR
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 46 IS IN EFFECT UNTIL 400 PM CST FOR
WESTERN KENTUCKY...SOUTHWEST INDIANA AND REMAINDER OF SOUTHERN
ILLINOIS...

SEVERE THUNDERSTORM WATCH 45 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY
...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION AND ALEXANDER.

TORNADO WATCH 46 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHERN ILLINOIS...

JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC
...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE
...GALLATIN AND HARDIN.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.

IN SOUTHWEST INDIANA...

GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 11:46 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 AM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    BARNHILL                  IL   1.75 INCH HAIL
03/29/02   WAYNE                          REPORT FROM IL STATE
                                          POLICE DIST. 19
Local storm report, Mar 29, 12:22 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 PM    BARNHILL                  IL   1.25 INCH HAIL
03/29/02   WAYNE                          AT I-64 & U.S. 45
Local storm report, Mar 29, 12:51 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    STACER                    IN   0.75 INCH HAIL
03/29/02   VANDERBURGH

1245 PM    ST JAMES                  IN   0.75 INCH HAIL
03/29/02   GIBSON
Special weather statement, Mar 29, 1:00 PM CST, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CST FRI MAR 29 2002

...SEVERE THUNDERSTORM WATCH NUMBER 45 EXPIRED AT 100 PM FOR
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 46 CONTINUES UNTIL 400 PM CST FOR WESTERN
KENTUCKY...SOUTHWEST INDIANA AND MUCH OF SOUTHERN ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY
...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION AND ALEXANDER.

THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 46.

IN SOUTHERN ILLINOIS...

JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC
...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE
...GALLATIN AND HARDIN.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.

IN SOUTHWEST INDIANA...

GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 1:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    NISBET                    IN   WIND DAMAGE
03/29/02   VANDERBURGH                    POWER LINES DOWN

1255 PM    LYNNVILLE                 IN   1.50 INCH HAIL
03/29/02   WARRICK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:11 PM CSTSevere Thunderstorm WarningPAHGibson49 min
Mar 29, 12:30 PM CSTSevere Thunderstorm WarningPAHPosey, Vanderburgh45 min
Mar 29, 12:50 PM CSTSevere Thunderstorm WarningPAHPike, Warrick40 min
Mar 29, 1:22 PM CSTTornado WarningPAHSpencer23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.